Oklahoma, 2015

Hail in Oklahoma, November 5, 2015

November 5, 2015 · NWS OUN · 2 events in 1 county or zone

Strong to severe storms formed out ahead of a fast moving cold front on the 5th, producing severe hail and winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Strong to severe storms formed out ahead of a fast moving cold front on the 5th, producing severe hail and winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 5, 5:16 AM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Nov 5, 5:16 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
516 AM CST THU NOV 5 2015

.AVIATION...
CEILINGS AT MOST SITES HAVE DROPPED INTO THE MVFR RANGE...AND MAY
BRIEFLY DROP A BIT MORE TO IFR AS A COLD FRONT APPROACHES. SHOWERS
AND STORMS WILL BE POSSIBLE OUT AHEAD OF THE FRONT...BUT TIMING
AND EXTENT IS TOO UNCERTAIN TO MENTION IN ANY BUT KLAW AND KSPS
TAF SITES. EXPECT GUSTY WINDS VEERING TO THE NORTH ASSOCIATED WITH
THE PASSAGE OF THE FRONT. CLEAR SKIES AND BREEZY NORTH WINDS WILL
FOLLOW THE FRONT.

&&

.PREV DISCUSSION... /ISSUED /

DISCUSSION...
SEVERAL FORECAST CHALLENGES MAKE AN APPEARANCE DURING THE NEXT
24 HRS...ALL ASSOCIATED WITH A COLD FRONT MOVING THROUGH TODAY.

THE FIRST ITEM OF NOTE IS THUNDERSTORM CHANCES. A SMALL LINE
OF STORMS FORMED EARLIER OUT AHEAD OF THE FRONT AS IT MADE ITS
WAY THROUGH THE TEXAS PANHANDLE. THIS CONVECTION HAS MOSTLY
DISSIPATED BY THE TIME OF THIS WRITING. FARTHER AHEAD...GULF
MOISTURE POURING INTO THE REGION COMBINED WITH SOME ISENTROPIC
LIFT IS EXPECTED TO BRING SCATTERED SHOWERS TO SOUTHERN PORTIONS
OF THE CWA THIS MORNING. CONFIDENCE IS NOT HIGH AS SHORT TERM
MODELS HAVE BACKED OFF ON THIS ACTIVITY IN RECENT RUNS.
HOWEVER...GIVEN THAT THE MOISTURE AND LIFT ARE IN PLACE AND GIVEN
THE POOR PERFORMANCE OF MODELS IN WEAKLY FORCED
ENVIRONMENTS...WAS NOT WILLING TO BACK OFF ON POPS.

AS THE FRONT CONTINUES THROUGH...IT WILL PROVIDE A SECOND
LIFTING MECHANISM FOR SHOWER AND THUNDERSTORM ACTIVITY THIS
AFTERNOON. HOW THIS PLAYS OUT DEPENDS PARTLY ON THE EARLIER
ISENTROPIC CONVECTION. BY LATE EVENING...THE FRONT SHOULD CLEAR
THE AREA LEAVING CLEAR SKIES BEHIND IT. WITH STRONG SHEAR AND
WEAK INSTABILITY JUST AHEAD OF THE FRONT...SOME STRONG TO SEVERE
STORMS COULD DEVELOP...THOUGH THE NARROW CORRIDOR OF INSTABILITY
COULD BE A LIMITING FACTOR.

THE NEXT ITEM OF CONCERN IS FIRE WEATHER. MINIMUM RH VALUES
WILL DROP TO NEAR 20 PERCENT BEHIND THE FRONT...AS WINDS APPROACH
20 MPH ACROSS WESTERN PORTIONS OF THE CWA...RESULTING IN ELEVATED
FIRE DANGER.

FINALLY...IN NORTHWEST OKLAHOMA TONIGHT TEMPERATURES WILL DROP
TO THE MID 30S. WITH CLEAR SKIES AND LIGHT WINDS...THE
DEVELOPMENT OF FROST IS A POSSIBILITY. THEREFORE...A FROST
ADVISORY HAS BEEN ISSUED FOR HARPER AND ELLIS COUNTIES. SUNDAY
MORNING LOOKS TO HAVE A BETTER CHANCE FOR FROST.

BEYOND TODAY...TEMPERATURES WILL BE SEASONABLY COOL WITH A
GRADUAL WARM UP TOWARD EARLY NEXT WEEK. THE NEXT CHANCE FOR RAIN
WILL NOT BE UNTIL MID WEEK NEXT WEEK AS ANOTHER SYSTEM MOVES
THROUGH.

MAD

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  74  46  64  41 /  50  10   0   0
HOBART OK         74  43  64  41 /  30   0   0   0
WICHITA FALLS TX  78  46  68  44 /  60   0   0   0
GAGE OK           71  36  63  35 /  10   0   0   0
PONCA CITY OK     74  41  64  38 /  40  10   0   0
DURANT OK         73  52  70  48 /  80  50   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY FOR
     OKZ004-009.

TX...NONE.
&&

09/14/14
Hazardous weather outlook, Nov 5, 8:06 AM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
806 AM CST THU NOV 5 2015

OKZ004>048-050>052-TXZ083>090-061415-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
806 AM CST THU NOV 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING ACROSS POTIONS OF CENTRAL... SOUTHERN AND EASTERN
OKLAHOMA AND NORTHERN TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM ARCHER CITY TO WICHITA
FALLS TEXAS... TO CHICKASHA... OKLAHOMA CITY AND STILLWATER
OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 1 PM
AND 8 PM... ALTHOUGH ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE BEFORE 1 PM.

IMPACTS...
WINDS OF 60 TO 70 MPH AND HAIL UP TO THE SIZE OF GOLF BALLS WILL
BE POSSIBLE WITH THE STRONGEST STORMS.

DISCUSSION...
A STORM SYSTEM WILL MOVE FROM THE SOUTHERN ROCKIES INTO THE
CENTRAL PLAINS TODAY. AT THE SURFACE... A COLD FRONT CURRENTLY
LOCATED IN THE EASTERN OKLAHOMA AND TEXAS PANHANDLES WILL MOVE
EAST THROUGH THE DAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP AHEAD OF THIS FRONT THIS MORNING AND LIKELY BECOME MORE
WIDESPREAD THIS AFTERNOON AND MAY DEVELOP INTO A SQUALL LINE.
ENOUGH INSTABILITY WILL DEVELOP AHEAD OF THE FRONT TO AID IN THE
DEVELOPMENT OF A FEW SEVERE THUNDERSTORMS... MAINLY THIS AFTERNOON
AND EVENING.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
CENTRAL... SOUTHERN AND EASTERN OKLAHOMA AND NORTH CENTRAL TEXAS
SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS THROUGH EARLY
EVENING.

.FROST...
PATCHY FROST WILL BE POSSIBLE ACROSS PORTIONS OF NORTHWESTERN
OKLAHOMA EARLY FRIDAY MORNING. A FROST ADVISORY IS IN EFFECT FOR A
PORTION OF NORTHWEST OKLAHOMA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
THERE IS A CHANCE FOR THUNDERSTORMS AGAIN NEXT WEDNESDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

.26.

In the hours before

Special weather statement, Nov 5, 9:37 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
937 AM CST THU NOV 5 2015

TXZ084-085-087-088-051600-
WILBARGER TX-KNOX TX-BAYLOR TX-FOARD TX-
937 AM CST THU NOV 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILBARGER...
NORTHEASTERN KNOX...NORTHWESTERN BAYLOR AND SOUTHEASTERN FOARD
COUNTIES UNTIL 1000 AM CST...

AT 934 AM CST...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
VERA...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3370 9968 3403 9946 3384 9918 3362 9958
TIME...MOT...LOC 1534Z 227DEG 33KT 3373 9953
Special weather statement, Nov 5, 9:39 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
939 AM CST THU NOV 5 2015

OKZ023-027-051615-
GRADY OK-CADDO OK-
939 AM CST THU NOV 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRADY AND SOUTHEASTERN
CADDO COUNTIES UNTIL 1015 AM CST...

AT 937 AM CST...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF ANADARKO...MOVING NORTHEAST AT 50 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
CHICKASHA...ANADARKO...MINCO...VERDEN...AMBER...POCASSET...LAKE
CHICKASHA...LAVERTY AND STECKER.

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 84 AND 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3535 9796 3535 9795 3537 9793 3536 9792
      3536 9791 3535 9790 3535 9788 3516 9772
      3488 9829 3507 9842
TIME...MOT...LOC 1537Z 234DEG 45KT 3501 9828

MAHALE
Special weather statement, Nov 5, 9:55 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
955 AM CST THU NOV 5 2015

OKZ023-027-038-051630-
COMANCHE OK-GRADY OK-CADDO OK-
955 AM CST THU NOV 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COMANCHE...
SOUTHWESTERN GRADY AND SOUTHEASTERN CADDO COUNTIES UNTIL 1030 AM
CST...

AT 954 AM CST...A STRONG THUNDERSTORM WAS LOCATED OVER EASTERN FORT
SILL...MOVING NORTHEAST AT 50 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN LAWTON...ELGIN...RUSH SPRINGS...FLETCHER...CYRIL...
STERLING...CEMENT...MEDICINE PARK...FORT SILL...AGAWAM...SOUTHERN
LAKE ELLSWORTH...LAKE LAWTONKA AND ACME.

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 40 AND 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3458 9855 3473 9853 3498 9807 3492 9794
      3478 9794
TIME...MOT...LOC 1554Z 235DEG 44KT 3470 9844

MAHALE
Special weather statement, Nov 5, 9:55 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
955 AM CST THU NOV 5 2015

OKZ037-044-TXZ085-086-051630-
COTTON OK-TILLMAN OK-WILBARGER TX-WICHITA TX-
955 AM CST THU NOV 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COTTON...SOUTHEASTERN
TILLMAN...SOUTHEASTERN WILBARGER AND WICHITA COUNTIES UNTIL 1030 AM
CST...

AT 953 AM CST...STRONG THUNDERSTORMS WERE LOCATED 6 MILES SOUTHWEST
OF ELECTRA AND NEAR IOWA PARK...MOVING NORTHEAST AT 50 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3392 9911 3434 9877 3434 9814 3415 9834
      3416 9837 3415 9839 3413 9838 3413 9840
      3410 9840 3410 9841 3407 9842 3392 9858
TIME...MOT...LOC 1553Z 220DEG 42KT 3397 9899 3396 9863

..SPEG.
Special weather statement, Nov 5, 10:04 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1004 AM CST THU NOV 5 2015

TXZ085-051630-
WILBARGER TX-
1004 AM CST THU NOV 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILBARGER COUNTY
UNTIL 1030 AM CST...

AT 1003 AM CST...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF GRAYBACK...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3384 9925 3392 9939 3420 9914 3416 9896
      3401 9896
TIME...MOT...LOC 1603Z 220DEG 34KT 3393 9925

..SPEG.
Special weather statement, Nov 5, 10:17 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1017 AM CST THU NOV 5 2015

OKZ013-019-020-051645-
NOBLE OK-LOGAN OK-PAYNE OK-
1017 AM CST THU NOV 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NOBLE...SOUTHEASTERN
LOGAN AND PAYNE COUNTIES UNTIL 1045 AM CST...

AT 1015 AM CST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
COYLE...MOVING NORTHEAST AT 60 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
STILLWATER...GUTHRIE...PERKINS...LANGSTON...MORRISON...GLENCOE...
COYLE...LAKE MCMURTRY...LAKE CARL BLACKWELL AND INGALLS.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 155 AND 158...AND
NEAR MILE MARKER 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3625 9692 3624 9682 3616 9682 3616 9677
      3611 9674 3582 9743 3611 9729 3634 9695
      3633 9692
TIME...MOT...LOC 1615Z 225DEG 51KT 3602 9720

MAHALE

The radar

The Norman radar (KTLX), 45 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Canadian

When
November 5, 10:31 AM CST
Where
Canadian County, 3.5 mi S of Yukon
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.450, -97.750

Hail, Canadian

When
November 5, 10:40 AM CST
Where
Canadian County, Mustang
Measured
1 in hail
Reported by
Public
Coordinates
35.390, -97.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602112, 602113.